What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 9, 12:10 PM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 9, 12:10 PM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
110 PM MDT Sun Jun 9 2024
.SHORT TERM...Tonight through Monday Night.
Early afternoon satellite imagery shows a H5 trough moving
onshore to the PacNW and NRN Rockies which is going to drive a
cold front across SRN Idaho later today into early Monday.
Scattered showers and isolated thunderstorms are already ongoing
and are expected to increase in areal coverage and intensity with
between 1-5 PM being the main time that stronger storms will get
going. The convective environment today remains conducive for the
potential of stronger thunderstorms with 800-1400 J/kg of SBCAPE,
20-30 kts of 0-6 km shear, and 7-9 degree/km 700-500 mb lapse
rates. This environment will support strong outflow winds in
excess of 40-50 mph, small hail, and heavy downpours with more
organized convection. The primary threat among these three will
center around winds with strong outflows and potential
microbursts supported by around 600-1000 J/kg of DCAPE. Storm
motion will generally be SW to NE through this evening with
activity turning more isolated after midnight tonight as lingering
showers and storms continue across ERN Idaho.
As this H5 trough moves east through Montana on Monday, much
drier air will begin to move into our region behind a cold frontal
boundary which will bring much drier conditions across SE Idaho.
Any activity Monday will remain isolated in nature and generally
confined east of I-15 into Wyoming with dry conditions returning
regionwide for Monday night into Tuesday associated with that
drier air now in place. This drier air mass will also work to cool
temperatures slightly with highs Sunday in the upper 70s to upper
80s, cooling by about 4-8 degrees for Monday with highs dropping
to the low 70s to low 80s. While synoptic winds have stayed
generally light over the past several days, increasing 700 mb
winds aloft generally around 20-30 kts will support winds up to
15-25 mph across the Snake River Plain and Magic Valley. MacKay
.LONG TERM...Tuesday through next Sunday.
Late Monday into Tuesday models continue to show weak high
pressure building in across the area bringing dry conditions,
slightly breezy winds (gusts of 20 to 30 mph), and warmer
temperatures Tuesday. Models continue to show a weak trough moving
well north of Southeast Idaho on Wednesday causing zonal flow
aloft with breezy winds (gusts of 25 to 40 mph) at the surface
with the strongest winds over the Arco desert. Late Wednesday into
Thursday models still show weak high pressure building back in
before bringing a trough/cold front through the area on Friday
into Saturday. Expect dry conditions Tuesday through Thursday.
Will see an increase in the chance for convection with showers and
thunderstorms Friday, mainly along the Montana Divide. Saturday
looks mostly dry, but breezy, with showers and thunderstorms
mainly across the Island Park area. Look for temperatures 8 to 12
degrees above normal by mid week before becoming 10 to 15 degrees
above normal by the end of the week. Thursday will likely be the
warmest day of the week, with temperatures possibly hitting 90
degrees (40 to 70 percent chance from NBM model) for some lower
areas across the Shoshone, Eastern Magic Valley, Southern Snake
Plain, Raft river, and the Franklin/Oneida/Cache Valley regions.
Temperatures look to drop quite a bit on Saturday, becoming near
normal (50/60s in mountains and mid to upper 70s for lower
valleys) before dropping 3 to 6 degrees below normal on Sunday.
Wyatt
&&
.AVIATION...For the 18Z TAFS through 18Z Monday.
A cold front will move through this afternoon, which will bring
scattered to numerous showers and thunderstorms for all TAF sites
starting around 3 pm and ending around 8 to 9 pm. Thunderstorm
outflows will be in general in excess of 40 to 50 mph. The HREF
models shows a 70 to 80 percent chance for thunderstorms on
station for KSUN and a 80 to 90 percent chance for thunderstorms
on station for the rest of our TAF sites. Expect vicinity showers
overnight before gradually clearing out tomorrow morning as winds
become slightly breezy. Wyatt
&&
.FIRE WEATHER...
We will see an increase in shower/thunderstorm coverage and
potential for rainfall during the day. Lightning probabilities
reach 30-60% across all of central and eastern Idaho except right
around Bear Lake. Chance of wetting rains will be highest across
the central mountains where they peak at 45-75% this afternoon and
evening. Another "peak" will be across the South Hills/Albion
Mountains and south end of the Magic Valley (Zones 425 and 427),
where they hit 45-65%. Elsewhere, look for an average of 20-40%.
Lingering showers and storms are expected Monday across portions
of Zones 410, 411, 413 and 476. Rainfall potential drops off quite
a bit, with only 20-40% around Island Park on the high end.
Tuesday-Thursday still looks dry, warm and breezy across all
areas. Keyes
&&
.HYDROLOGY...
A FLOOD WARNING remains in effect for the Teton River near Driggs
as small streams/creeks and the main stem river continue to run
high. Minor flooding is being observed on the main stem river and
is expected to remain at that level through midweek, aided by
additional snowmelt from the Tetons and Big Holes. Further
downstream along the Teton River near St. Anthony, that gage has
reached action stage and is expected to remain elevated through
midweek as well. Several other rivers across the CNTRL Mountains
are also seeing diurnal increases with the Big Lost River at
Howell Ranch currently hovering around action stage. Along the
Snake River, increased flows out of Palisades Reservoir has also
led to the Snake River near Heise gage climbing up to action stage
and it is expected to stay there for at least the next week.
MacKay
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, Jun 9, 1:29 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pocatello ID
229 PM MDT Sun Jun 9 2024
IDZ052-067>069-092115-
Arco/Mud Lake Desert ID-Lost River Range ID-
Beaverhead/Lemhi Highlands ID-Lost River Valleys ID-
229 PM MDT Sun Jun 9 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BUTTE COUNTY THROUGH 315
PM MDT...
At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Darlington, or 8 miles north of Arco, moving
northeast at 20 mph.
HAZARD...Wind gusts in excess of 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Arco, Moore, and Howe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4361 11334 4369 11343 4405 11316 4378 11279
TIME...MOT...LOC 2029Z 230DEG 17KT 4375 11328
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
MacKaySpecial weather statement, Jun 9, 1:58 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pocatello ID
258 PM MDT Sun Jun 9 2024
IDZ054>057-092145-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-Lower Snake River Plain ID-
258 PM MDT Sun Jun 9 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BLAINE...WEST
CENTRAL POWER...NORTHWESTERN CASSIA AND SOUTHERN MINIDOKA COUNTIES
THROUGH 345 PM MDT...
At 258 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 14 miles southeast of Hansen, or 17 miles northwest of
Oakley Reservoir, moving northeast at 35 mph.
HAZARD...Wind gusts in excess of 45 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Burley, Rupert, Heyburn, Oakley Reservoir, Lake Walcott, Paul,
Oakley, Declo, Albion, Minidoka, Cold Water Rest Area, Acequia, Yale
Rest Area, Mt Harrison, Idahome, Bostetter Ranger Station, Interstate
84 And 86 Junction, and Magic Mountain Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4200 11428 4238 11429 4242 11424 4242 11407
4251 11407 4254 11393 4276 11393 4278 11292
4199 11389
TIME...MOT...LOC 2058Z 224DEG 29KT 4236 11414
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH
MacKaySpecial weather statement, Jun 9, 2:37 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Pocatello ID
337 PM MDT Sun Jun 9 2024
IDZ052-053-066>068-092215-
Centennial Mountains/Island Park ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Beaverhead/Lemhi Highlands ID-
Lost River Valleys ID-
337 PM MDT Sun Jun 9 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JEFFERSON...
NORTHEASTERN BUTTE AND WESTERN CLARK COUNTIES THROUGH 415 PM MDT...
At 337 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles northwest of Northwest Inl to 6 miles
southwest of Mud Lake. Movement was northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Dubois, Terreton, Mud Lake, Hamer, Spencer, Northwest Inl, Monteview,
Small, and Sage Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4450 11216 4384 11216 4363 11269 4408 11310
TIME...MOT...LOC 2137Z 239DEG 39KT 4412 11292 4376 11253
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MacKayLocal storm report, Jun 9, 2:46 PM MST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
346 PM MDT Sun Jun 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Tstm Wnd Gst 12 E Howe 43.78N 112.76W
06/09/2024 M56 MPH Butte ID Mesonet
Mesonet station SAN - Sand Dunes.
&&
KSmithLocal storm report, Jun 9, 2:47 PM MST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
347 PM MDT Sun Jun 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM Tstm Wnd Gst Pocatello Airport 42.92N 112.57W
06/09/2024 M48 MPH Power ID ASOS
ASOS station KPIH - Pocatello Regional
Airport.
&&
KSmithLocal storm report, Jun 9, 2:54 PM MST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
354 PM MDT Sun Jun 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Tstm Wnd Gst 8 ESE Berenice 43.81N 112.83W
06/09/2024 M50 MPH Butte ID Dept of Highways
ITD RWIS station ITDC1 - Junction 33/22.
&&
KSmithNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195752, 1195755, 1195760, 1195763, 1195764, 1195766, 1195768, 1195776, 1195782, 1195783, 1195785, 1195790, 1195793, 1195797, 1195813, 1195826.